Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 116, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2021, 11:51 PM CDT for Faulk County, Potter County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2021, 11:51 PM CDT (04:51 UTC)
- Expired
- Aug 24, 2021, 12:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Faulk County, SD, Potter County, SD
The radar
The Aberdeen radar (KABR), 96 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 12:28 AM CDT | HAIL 1 | 3 W Burkmere, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 10:11 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
684
WUUS53 KABR 240451
SVRABR
SDC049-107-240545-
/O.NEW.KABR.SV.W.0116.210824T0451Z-210824T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1151 PM CDT Mon Aug 23 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Faulk County in north central South Dakota...
Eastern Potter County in north central South Dakota...
* Until 1245 AM CDT.
* At 1151 PM CDT, a severe thunderstorm was located near Lebanon, or
12 miles northeast of Gettysburg, moving east at 45 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Tolstoy around 1200 AM CDT.
Seneca around 1205 AM CDT.
Onaka around 1210 AM CDT.
Other locations in the path of this severe thunderstorm include
Brentwood Colony, Burkmere, Norbeck, Faulkton, Cresbard and Devoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
&&
LAT...LON 4491 9989 4524 9993 4524 9889 4491 9886
TIME...MOT...LOC 0451Z 268DEG 37KT 4511 9974
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDK2 follow-up statements
914
WWUS53 KABR 240520
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1220 AM CDT Tue Aug 24 2021
SDC049-107-240545-
/O.CON.KABR.SV.W.0116.000000T0000Z-210824T0545Z/
Faulk SD-Potter SD-
1220 AM CDT Tue Aug 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR FAULK AND NORTHEASTERN POTTER COUNTIES...
At 1220 AM CDT, a severe thunderstorm was located near Burkmere, or
12 miles west of Faulkton, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Brentwood Colony, Norbeck, Faulkton, Cresbard, Miranda and Devoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
&&
LAT...LON 4491 9958 4524 9962 4524 9889 4491 9886
TIME...MOT...LOC 0520Z 270DEG 35KT 4508 9938
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDK644
WWUS53 KABR 240546
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1246 AM CDT Tue Aug 24 2021
SDC049-107-240555-
/O.EXP.KABR.SV.W.0116.000000T0000Z-210824T0545Z/
Faulk SD-Potter SD-
1246 AM CDT Tue Aug 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR FAULK AND NORTHEASTERN POTTER
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.
LAT...LON 4491 9958 4524 9962 4524 9889 4491 9886
TIME...MOT...LOC 0545Z 268DEG 37KT 4509 9905
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:30 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 23, 8:30 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 830 PM CDT Mon Aug 23 2021 .UPDATE... Issued at 828 PM CDT Mon Aug 23 2021 Forecast doing okay this evening. WAA/LLJ will increase overnight across much of the CWA, likely supporting isolated to scattered convection. Trends suggest mostly over the northern part of the state. With high shear/capes, some organization of the storms is possible later tonight. Temperatures look fine. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 406 PM CDT Mon Aug 23 2021 Weak energy aloft is currently overspreading a weak sfc boundary across south central South Dakota. As a result, a few storms have developed. This activity is very near and should move into shortly a favorable environment for severe weather: 50+ kts of effective bulk shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and high DCAPE. Thus, a supercell or two, if they can become established, may be in the vicinity of or across the southern CWA through the early evening with large hail and damaging winds the main threats. Additional widely scattered elevated storms may develop/spread later tonight into Tuesday morning further and further northeast in time across the rest of the forecast area, thanks to warm air/moisture advection aloft. This activity could well be severe given continued strong deep layer shear and MUCAPE values at or above 2000 J/kg. A cold front will work through the area on Tuesday, shifting winds to the northwest as it does. Wind gusts across central SD over- performed some today, up to 35 mph. If they do again tomorrow, marginal red flag criteria may be met as confidence is higher for slightly drier air leading to around 20 percent RH across the far southwestern CWA. This cold front could trigger isolated storms across the far eastern CWA during the afternoon/evening, though confidence is low. Cooler air moves in behind the front, with lows in the mid 50s into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 406 PM CDT Mon Aug 23 2021 An active pattern continues through the period, as westerly flow aloft remains across the Northern Plains. A number of short/open waves propagate through as a result, providing support for thunderstorm development. This activity being in the proximity of good deep layer shear, it has the potential to become strong to severe. Instability may be limited at times given cool temps and cloud cover, but should be sufficient to aid in this potential at times given dewpoints in the 60s to near 70 F. The best chance for more widespread precipitation exists on Thursday as an open wave moves through. High temperatures will range 5 degrees above to 10 degrees below average through the weekend across the area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 615 PM CDT Mon Aug 23 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected along with elevated smoke overnight. Also, Isolated to scattered storms are expected. Any storm could produce brief periods of IFR conditions and strong winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Lueck LONG TERM...Lueck AVIATION...TDK
Hazardous weather outlook, Aug 23, 2:48 PM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 248 PM CDT Mon Aug 23 2021 MNZ039-046-SDZ004>011-016>023-034>037-242000- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Sully-Hughes-Hyde-Hand- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033-242000- Corson-Dewey-Stanley- 248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-242000- Jones-Lyman-Buffalo- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today for Jones County. Isolated severe storms are possible through this early evening, with 2 inch plus diameter hail and damaging winds the main threat. Additional isolated strong to severe storms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday for Jones County. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
In the hours before
Local storm report, Aug 23, 10:16 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1016 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 PM TSTM WND GST 1 NE TIMBER LAKE 45.43N 101.07W
08/23/2021 M63 MPH DEWEY SD MESONET
MESONET STATION 293 TIMBER LAKE (SDDOT).
&&
TMTLocal storm report, Aug 23, 10:23 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM HAIL 2.5 N TIMBER LAKE 45.46N 101.07W
08/23/2021 E1.00 INCH DEWEY SD PUBLIC
SOCIAL MEDIA REPORT.
&&
TMTLocal storm report, Aug 23, 10:25 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND GST 4 W TRAIL CITY 45.47N 100.81W
08/23/2021 M65 MPH DEWEY SD MESONET
MESONET STATION 178 TRAIL CITY (SDDOT).
&&
TMTSpecial weather statement, Aug 23, 10:45 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1045 PM CDT Mon Aug 23 2021
SDZ004-009-240415-
Walworth SD-Campbell SD-
1045 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southeastern
Campbell and northeastern Walworth Counties through 1115 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenham, or 8 miles northwest of Selby, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Selby around 1050 PM CDT.
Lake Hiddenwood Rec Area around 1055 PM CDT.
Java around 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.
&&
LAT...LON 4547 10025 4573 10029 4584 9974 4548 9972
TIME...MOT...LOC 0344Z 258DEG 43KT 4558 10017
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TDKSpecial weather statement, Aug 23, 11:02 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1102 PM CDT Mon Aug 23 2021
SDZ004-005-009-010-240445-
Walworth SD-Campbell SD-McPherson SD-Edmunds SD-
1102 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of northwestern
Edmunds, Campbell, western McPherson and northeastern Walworth
Counties through 1145 PM CDT...
At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Mound City, or 11 miles southwest of Eureka, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eureka around 1120 PM CDT.
Other locations in the path of this storm include Hillsview and New
Town Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.
&&
LAT...LON 4594 9931 4547 9927 4546 10004 4594 10020
TIME...MOT...LOC 0402Z 264DEG 31KT 4570 9984
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TDKLocal storm report, Aug 23, 11:06 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST 2 N HERREID 45.87N 100.07W
08/23/2021 M59 MPH CAMPBELL SD MESONET
MESONET STATION 50 HERREID (SDDOT).
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:12 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| Aug 23, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 48 min |
| Aug 23, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Aug 23, 9:39 PM CDT | Tornado Warning | ABR | Corson | 25 min |
| Aug 23, 10:01 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 59 min |
| Aug 23, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 43 min |
| Aug 23, 10:45 PM CDT | Special Weather Statement | ABR | Campbell | 30 min |
| Aug 23, 10:56 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 64 min |
| Aug 23, 11:02 PM CDT | Special Weather Statement | ABR | Campbell | 43 min |
| Aug 24, 12:01 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 59 min |
| Aug 24, 12:56 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 64 min |
| Aug 24, 1:05 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Spink | 55 min |
| Aug 24, 2:52 AM CDT | Special Weather Statement | ABR | Grant | 68 min |
| Aug 24, 6:06 AM CDT | Special Weather Statement | ABR | Day, Roberts | 24 min |
| Aug 24, 6:50 AM CDT | Special Weather Statement | ABR | Grant | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.